by Neil Bauman, Ph.D.
A lady wrote:
I have had tinnitus for the past 4+ yrs. It goes up and down according to stress levels, diet, and so forth. However, I went to the dentist three days ago and I notice that the volume has increased more than usual. I called today and his assistant told me he used Lidocaine as an anesthetic. Could this be the cause of the sound level increase? I do not see Lidocaine in the ototoxic lists I have searched in the Internet. Perhaps this could be a temporary condition and may level out in several more days. Do you have any info on this subject?
Internet lists are not very complete and typically only list the most ototoxic drugs. However, Lidocaine is listed in both the Physicians’ Desk Reference (PDR) (used in the USA) and the Compendium of Pharmaceuticals and Specialties (CPS) (used in Canada) as causing tinnitus. (The CPS also lists Lidocaine as causing hyperacusis.)
It is certainly possible that your tinnitus might have been caused by the Lidocaine. However, Lidocaine may not have been the culprit. Your increased tinnitus could have been caused by the “trauma” of your dental work. For example, dental drills are pretty loud in your ears (and via bone conduction too). Also, your jaw could have been stretched a certain way which could have affected your TMJ, and thus affect your tinnitus. You need to consider these and other possibilities besides the Lidocaine.
In any case, I would expect your tinnitus to drop back to its old level in a few days to a couple of weeks.